Missouri, 2018

Hail and Damaging Wind in Missouri, April 13, 2018

April 13, 2018 · NWS EAX · 8 events in 5 counties and zones

On the evening of April 13 a large upper level system ejected into the plains and brought scattered thunderstorms to eastern Kansas and western Missouri. A few of these storms became supercells and produced quarter to golf ball sized hail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of April 13 a large upper level system ejected into the plains and brought scattered thunderstorms to eastern Kansas and western Missouri. A few of these storms became supercells and produced quarter to golf ball sized hail. The largest stone reported this afternoon was 2 inches in the city of Olathe just on the other side of the Kansas/Missouri border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 13, 12:23 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 13, 12:23 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
123 PM CDT Fri Apr 13 2018

.Discussion...
Issued at 119 PM CDT FRI APR 13 2018

Still expecting the chance for strong to severe storms to develop later this
afternoon for portions of our forecast area. At this time it appears
the higher probabilities for severe weather will be across the western
portion of the forecast area particularly far northeast KS and
northwest MO. That region will have the largest shear and
instability near a surface low and attendant warm front draped
west to east near the MO/IA state line. There exists a substantial
cap that may serve to mitigate severe storms from becoming very
widespread... at least that is what many of the high-res models
are depicting. All the activity should dissipate late this
evening with the passage of a strong cold front.

In the wake of the frontal passage late tonight, rapid drying in the
mid-levels will bring an end to precipitation for the early
overnight. This will be short-lived, however, as the the back side
of the surface low advects eastward. This will occur coincident with
the passage of the main upper-low as it slowly lifts to the
northeast. Despite the drying mid-levels, cooling low-levels will
promote saturation and the development of drizzle within a confined
layer of moisture beneath 800 hPa early Saturday morning. As the
moisture profile deepens once again by late Saturday morning into
the afternoon, expecting to see drizzle transition to a light rain
as the surface low continues to push eastward. By Saturday evening,
a continued cooling thermal profile, along with a saturated
dendritic growth zone, will support a light rain/snow mix Saturday
night through early Sunday morning. While minor accumulations are
possible on grassy surfaces, precipitation rates and the existing
stored surface heat should mitigate accumulations and resulting
impacts.

A more significant impact Saturday night/Sunday morning will be with
wind chill values ranging from the mid-teens to low 20s as increased
low level flow persists during the arrival of an unseasonably cold
air mass from the northwest. Surface heating will be limited as a
result Sunday afternoon, with high temps only peaking in the upper
30s across northern MO, to the low to mid 40s for areas south of
Highway 36. Precipitation will taper off early Sunday morning, while
cloud cover should slowly erode Sunday evening. Mid-level ridging
will maintain dry conditions through the early work week, along with
a warming trend through Tuesday. The passage of a subsequent cold
front Tuesday night will prevent additional heating Wednesday,
bringing temps back to more seasonal values. At this time,
precipitation development looks to be fairly limited ahead of the
frontal boundary Tuesday night. Better precip chances will hold off
until the late week into the early weekend as another potential
dynamic storm system returns to the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM CDT FRI APR 13 2018

For this afternoon, VFR cigs and vis are expected with very
breezy southerly surface winds. Late this afternoon thunderstorms
are expected to develop near the terminals associated with an
approaching cold front. At this time STJ has the best chance of
seeing a storm compared to the other terminals. The activity
should be out of the area by 02 UTC. Winds will shift to the
northwest behind the front will MVFR CIGS developing after sunrise
tomorrow, but no issues to the visibility.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CDT this evening for KSZ057-060-105.

MO...Wind Advisory until 6 PM CDT this evening for MOZ043-053-054.

&&

Discussion...Pietrycha/Welsh
Aviation...Pietrycha
Hazardous weather outlook, Apr 13, 1:30 AM CST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Fri Apr 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Tonight

 Strong to severe thunderstorms are expected across much Missouri and
 eastern Kansas late this afternoon and evening. Strong winds, large
 hail, and isolated tornadoes will be possible with any storms that
 achieve severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light mixed precipitation or snow is possible Saturday night into
 Sunday morning with very light accumulations possible north of the
 Kansas City Metro. In addition, subfreezing temperatures are
 expected Sunday and Monday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 13, 3:00 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT FRI APR 13 2018

MOZ004-005-013-014-132130-
Daviess-De Kalb-Gentry-Harrison-
400 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAVIESS...EASTERN
GENTRY...SOUTHWESTERN HARRISON AND NORTHEASTERN DEKALB COUNTIES...

At 400 PM CDT, a strong thunderstorm was located 8 miles north of
Maysville, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethany, Albany, New Hampton, Mcfall, Martinsville and Fairport.

This includes Interstate 35 in Missouri between mile markers 88 and
91.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3994 9431 3997 9447 4035 9428 4034 9412
      4023 9398
TIME...MOT...LOC 2100Z 207DEG 45KT 4000 9435

Kurtz

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, De Kalb

When
April 13, 4:13 PM CST to 4:18 PM CST
Where
De Kalb forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Several buildings in Clarksdale, Missouri had their roofs blown off due to strong 70-plus mph winds. Emergency management indicated that there was no storm nearby, however post-event radar analysis indicated there may have been some echoes aloft that may have caused a very localized microburst. This entry reflects non-thunderstorm, due to the fact that there was no rain at the surface or lightning and thunder with these elevated echoes.

Hail, Atchison

When
April 13, 4:33 PM CST
Where
Atchison County, 3.74 mi W of Westboro
Measured
0.88 in hail
Reported by
Public
Coordinates
40.540, -95.390

Hail, Jackson

When
April 13, 5:18 PM CST to 5:20 PM CST
Where
Jackson County, 3.3 mi WNW of Dodson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.990, -94.590

Hail, Platte

When
April 13, 6:03 PM CST to 6:04 PM CST
Where
Platte County, 1.07 mi E of Parkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -94.680

Thunderstorm Wind, Atchison

When
April 13, 6:04 PM CST to 6:06 PM CST
Where
Atchison County, 4.93 mi ENE of York
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.440, -95.180

A road sign was blown over at County Line Road and Highway 136.

Hail, Platte

When
April 13, 6:07 PM CST to 6:08 PM CST
Where
Platte County, 1.27 mi ENE of Parkville
Measured
1 in hail
Reported by
Public
Coordinates
39.210, -94.680

High Wind, Clinton

When
April 13, 6:51 PM CST to 6:56 PM CST
Where
Clinton forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Several buildings in Cameron, Missouri had their roofs blown off due to strong 70-plus mph winds. There were also numerous 2x4 wooden planks deeply embedded in walls of nearby houses. Emergency management indicated that there was no storm nearby, however post-event radar analysis indicated there may have been some echoes aloft that may have caused a very localized microburst. This entry reflects non-thunderstorm, due to the fact that there was no rain at the surface or lightning and thunder with these elevated echoes.

Hail, Platte

When
April 13, 7:23 PM CST to 7:24 PM CST
Where
Platte County, 2.57 mi NNE of Tracy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.416, -94.789

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741111, 741103, 741104, 741105, 741108, 741106, 741112, 741107.